Background: Proton pump inhibitors (PPIs) are extensively prescribed but may cause photosensitivity and drug-induced lupus erythematosus (DILE), which can be overlooked as the drug may have been taken for years prior to presentation.
Methods: We reviewed the clinical and investigation findings of patients diagnosed with PPI-induced photosensitivity, diagnosed through the Scottish Photobiology Service.
Results: We report 11 patients with median age of onset 61-years and mean duration of PPI ingestion of 5-years [DILE (n = 6), phototoxicity (n = 3) and drug-induced solar urticaria through a lupus mechanism (n = 2)]. Five had Anti-Ro antibodies (three also ANA positive). Predominantly UVA and visible light photosensitivity was observed on phototesting.
Discussion: PPIs are a reversible cause of photosensitivity and DILE. Time to onset from drug initiation to symptoms can be prolonged, so clinicians should have a high index of suspicion in those taking PPIs. Most are diagnosed through clinical assessment and lupus serology, with phototesting indicated if there is diagnostic uncertainty.
|Number of pages||5|
|Journal||Journal of the Royal College of Physicians of Edinburgh|
|Early online date||25 Oct 2022|
|Publication status||Published - Dec 2022|
- proton pump inhibitor
- Ro antibodies